Sulfonylurea as needed?

Hi,

I was just wondering if anyone has been prescribed or has had good results taking Glimepiride (or similar) on an as needed basis? Like a planned event to indulge on some occasional basis?

Hi, Eugenia,

I’ve been seeing your message for a day or two now, and wondering what I could contribute. I work in health care and have given this medication as ordered over the years. I do not take it, and I do not have a dx of diabetes, though my recent A1c does put me in the pre-diabetic range.

One thing we heard some medications called in school was “dirty.” For example, tricyclic antidepressants were considered a “dirty drug,” mostly based on their many side effects and how easy it was to trigger a very unwanted side or adverse effect. It had both a narrow therapeutic and behavioral range, for lack of a better word (stuff like no hot tubs). I don’t know if glipizide has ever been called a dirty drug or not, but I dislike it intensely. Yes, it’s good at lowering BG, but I have found that it can bottom patients out extremely fast, creating stress and tension for patient and caregiver alike. I hate it! Sorry if that’s TMI. I have not heard of it being used on an as needed basis, so I can’t really comment on that. I just know it is an extremely powerful if not dangerous medication.

1 Like

Like the above, I too have seen your post before and was at a loss for an answer. It’s like someone with a peanut allergy, getting an Epipen. So they can eat some peanuts.

I don’t know the time for the drug to stabilise and reach a therapeutic result in the body, but many take a week or so. For a one off, I’d be asking my doctor, to which drug can be used.

1 Like

I would be cautious, it last a long time in your body it could overlap other medication. This could cause lows also. If I want to do something special I walk it off. My A1C is in excellent. Good luck. Nancy50

1 Like

I third or fourth the caution the others have expressed. I went hypo as in seizures and out for 12 plus hours hypo twice on glipizide. It’s an insidious drug with limited benefits IMHO. If you take it beware of sudden massive bg drops.

1 Like

I was placed on 3 different rx’s for Diabetes at within the 1st week of Dx, for what I now think is a rather low A1C (9.5) for so much. I stopped being able to sleep more than a couple hours before waking with racing heart rate, can’t quiet my mind, etc. even though I was already on 3 different other drugs specifically for sleep…and at times being starving. Doing the low carb thing I want to do only made me even worst with hypo’s and “fake” hypo symptoms too often (but my BG’s don’t really warrant any changes yet). Exercising as well! Decided to have a planned off diet meal yesterday and slept all night! Not intending to condone anything.
My other health issues make my docs “aggressive”, so I often find myself being the “special case” but thankfully, I am not the passive type.

Thanks for everyone’s feedback, next PCP appointment, i think something has got to go and from all I’ve read and experienced, likely the Amaryl! Eating unhealthy or overeating on purpose just to be healthy enough to take even more Rx’s…lol, what is that!

I have posted in the past about the difficulty of tight control with T2 on oral meds only. A diabetic taking insulin, be it by MDI or a pump, has the ability to adjust their insulin if their blood glucose gets high, but a T2 on oral meds only has time on his/her side. In other words, you must wait it out, to my knowledge, there is no morning after pill for T2.

If you truly want something with which you can respond to a high bg ask your doctor to put you on a full time insulin regime. Insulin for T2 is not as outrageous as it might sound. It is considered by many to be a superior treatment compared to oral meds.

1 Like

I would suggest starting with a basal insulin such as Tresiba. Taken 1 time per day. Keep good notes ,count carbs. Record blood sugars,this helps determine a plan. Many type 2 still make insulin, this can be a first start in getting better numbers. Nancy50

AS a t2 for ten years, on diet and exercise only (I did start with an AIC of 12. Now under 6.0) I don’t plan to try to offset negative food choices by adding drugs. So medication is fine if that is your choice.
The answer really is … Is that food choice really important enough to add medication or additional medication. My take on dealing with T2

Good Point Tom! Thanks!